Illinois, 2006

Damaging Wind in Illinois, July 18, 2006

July 18, 2006 · NWS LSX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 18, 3:56 AM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 18, 3:56 AM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
456 AM CDT TUE JUL 18 2006

.DISCUSSION...
THE 00Z SHORT-TERM MODELS (TIL THURSDAY NIGHT)...ARE IN DECENT
AGREEMENT ADVERTISING H500 HI OVER THE CNTRL THIRD OF THE CONUS
THRU MUCH OF THIS PERIOD. HOWEVER...MODELS INDICATE SOME EROSION
OF THE ERN EDGE OF THIS HI TODAY AND TONIGHT IN RESPONSE TO A
SHORTWAVE THAT PASSED TO OUR N THIS PAST NIGHT. HI WILL RE-ASSERT
ITSELF ON WEDNESDAY AND THURSDAY BEFORE ANOTHER STRONG SHORTWAVE
ERODES ITS EASTERN EXTENT AGAIN BY LATE WEEK. AT THE SURFACE...A
CURRENTLY SW-NE ORIENTED CDFNT WILL RE-ORIENT ITSELF TO A MORE W-E
FASHION IN RESPONSE TO NLY MID LEVEL FLOW FROM EROSION OF H500 HI.
THIS CDFNT EXPECTED TO DRAPE ITSELF NEAR THE I-70 CORRIDOR BY LATE
TODAY BEFORE PUSHING INTO SERN MO TONIGHT. BELIEVE SWD LATITUDE OF
FNT NOW IN SRN KS IS GOING TO BE ROUGH APPROXIMATION OF WHERE FNT
WL LAY OUT ACROSS MO AND IL...ALBEIT FOR A RELATIVELY BRIEF
PERIOD. FNT WL BUCKLE NWD BY WEDNESDAY AS A WRMFNT AND PLACE THE
FA IN THE WARM SECTOR FOR WEDNESDAY NIGHT/THURSDAY BEFORE ANOTHER
CDFNT PUSHES THRU.

FOR TODAY...PRESENCE OF CDFNT...ALREADY PUSHING THRU THE NWRN
FA...WILL COMPLICATE THE HEAT HEADLINES CURRENTLY IN PLACE TO THE
NTH DEGREE. BELIEVE PARTS OF THE NRN FA WL GET SOME RELIEF FROM
THE HEAT THIS PERIOD...ALTHOUGH IT WILL BE MINOR AND SHORT-LIVED.
MUCH OF THE AIRMASS BEHIND THE FRONT CONTAINS DEWPOINTS BELOW
70F...ALTHOUGH THE /COOLER/ AIR IS ALSO EXPECTED TO BE QUITE
SHALLOW...RESULTING IN ONLY A SMALL LOWERING OF THE AMBIENT
TEMPERATURE. ELSEWHERE...POOLING OF LOW-MID 70S DEWPOINTS ALONG
CDFNT AND TEMPS RESEMBLING PERSISTENCE VALUES WILL YIELD ANOTHER
HOT DAY ACROSS THE AREA WITH HEAT INDICES AOA 105F. PRESENCE OF
CDFNT NEAR I-70 ALONG WITH WEAKER MID LEVEL CAP SHOULD BE ABLE TO
KICK OFF A FEW TSRA THIS AFTERNOON/EARLY THIS EVENING.

FOR WEDNESDAY...WITH CDFNT BUCKLING NEWD...LO LEVEL JET SHOULD BE
ABLE TO KICK OFF SOME NOCTURNAL CONVECTION TO OUR N FROM PREVIOUS
NIGHT...AND WITH MID LEVEL STEERING WINDS TO DIRECT ANY TSRA SWD
TOWARDS THE NRN FA THIS PERIOD. HAVE ADDED SLIGHT CHANCES IN THE N
FOR THIS THREAT. OTHERWISE...FURTHER POOLING OF MID 70S DEWPOINTS
ALONG DEVELOPING WRMFNT AND ERODING AND VERY SHALLOW COOLER
AIRMASS DRAPED OVER THE NERN FA WL HAVE LITTLE IMPACT ON TEMPS
ONCE AGAIN SURGING INTO THE 95-100F RANGE. HEAT WARNING CONTINUED
FOR ALL BUT THE FAR SRN FA.

FOR THURSDAY...A NEW CDFNT WILL BE DROPPING SWD THRU THE FA...BUT
FOR THE DAYTIME HOURS...JUST THE NRN THIRD OF THE FA. MID LEVEL
CAP LOOKS IMPRESSIVE ENOUGH TO LIKELY PREVENT TSRA...WITH H700
TEMPS OF 13-14C...BUT STILL ADDED IN SLIGHT CHANCES IN THE
EXPECTED FRONTAL ZONE. THIS SHOULD BE THE HOTTEST DAY IN THIS HEAT
WAVE...AND ALSO THE LAST FOR NOW...WITH SWLY SFC WINDS AND H850
TEMPS OF 25-26C. SEVERAL LOCATIONS EXPECTED TO PUSH 100F WITH THE
CITY OF ST LOUIS TO 102-103F. HI DEWPOINTS POOLING AHEAD OF CDFNT
WILL NOT HELP MUCH EITHER...WITH HEAT INDICES AOA 110F MOST
LOCATIONS.

TES

&&

.AVIATION...
FOR THE 06Z TAFS...CDFNT EXTDG FM SERN WI SW THRU NWRN MO TO SWRN
KS WILL MOVE SEWD THRU NERN MO LT TGT AND CNTRL MO ON TUE. THIS
CDFNT SHOULD MAKE IT DOWN TO NR UIN BY 12Z TUE...NR COU BY 18Z TUE
AND NR THE STL METRO AREA BY 00Z WED. SFC WNDS SHOULD BE MAINLY
NELY IN UIN ON TUE BHND...N OF THE CDFNT. BKN AREA OF CONVECTION
MOVING SEWD THRU N CNTRL AND NERN MO SHOULD PUSH S OF UIN BY 06Z.
EXCEPT FOR A PERSISTANT STG CELL SW OF IRK THE REST OF THE
CONVECTION APRS TO BE WKNG. MAY NEED TO MENTION A BRIEF PERIOD OF
TSRA BTWN 06-08Z IN COU...STL AND SUS...ALTHOUGH ATTM IT APRS THAT
THE TSRA ACTIVITY OVR UIN WILL LIKELY DISSIPATE BY THE TIME THE
STORMS MAKE IT AS FAR S AS THE STL AREA...AND STG TSRA SW OF IRK
WILL LIKELY PASS JUST W OF COU LTR TGT. WILL FCST A MID-HI LVL
CLOUD CEILING LT TGT DUE TO CONVECTIVE DEBRIS CLOUDINESS DROPPING
SWD INTO CNTRL MO. SCT CUMULUS CLOUDS SHOULD DVLP BY LATE TUE
MRNG OVR THE ENTR CWA WITH DAYTIME HTG ESPECIALLY ALNG WK CDFNT.
MAY ALSO INCLUDE A MID-HI LVL CLOUD CEILING BUT WILL NOT INCLUDE
ANY MENTION OF TSRA AS COVERAGE SHOULD BE ISOLATED WITH ATMOSPHERE
FAIRLY CAPPED.

GKS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING FROM NOON TODAY TO 7 PM CDT THURSDAY FOR
     CRAWFORD-ST. FRANCOIS-STE. GENEVIEVE-WASHINGTON.

     EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR AUDRAIN-BOONE-
     CALLAWAY-COLE-FRANKLIN-GASCONADE-KNOX-LEWIS-LINCOLN-MARION-
     MONITEAU-MONROE-MONTGOMERY-OSAGE-PIKE-RALLS-SHELBY-ST.
     CHARLES-ST. LOUIS-ST. LOUIS CITY-WARREN.

     EXCESSIVE HEAT WARNING FROM NOON TODAY TO 7 PM CDT THURSDAY FOR
     JEFFERSON.

IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR ADAMS IL-
     BROWN IL-CALHOUN IL-MADISON IL-PIKE IL-ST. CLAIR IL.

     EXCESSIVE HEAT WARNING FROM NOON TODAY TO 7 PM CDT THURSDAY FOR
     BOND IL-CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-MACOUPIN
     IL-MARION IL-MONROE IL-MONTGOMERY IL-RANDOLPH IL-WASHINGTON
     IL.

&&

WFO LSX
Hazardous weather outlook, Jul 18, 4:30 AM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
530 AM CDT TUE JUL 18 2006

ILZ095>098-100-101-MOZ018-019-026-027-034>036-041-042-047>052-
059>064-191200-
ADAMS IL-AUDRAIN-BOONE-BROWN IL-CALHOUN IL-CALLAWAY-COLE-FRANKLIN-
GASCONADE-KNOX-LEWIS-LINCOLN-MADISON IL-MARION-MONITEAU-MONROE-
MONTGOMERY-OSAGE-PIKE-PIKE IL-RALLS-SHELBY-ST. CHARLES-
ST. CLAIR IL-ST. LOUIS-ST. LOUIS CITY-WARREN-
530 AM CDT TUE JUL 18 2006

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 7 PM CDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ILLINOIS...WEST CENTRAL ILLINOIS...CENTRAL MISSOURI...EAST
CENTRAL MISSOURI AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A DANGEROUS COMBINATION OF HEAT AND HUMIDITY IS EXPECTED TODAY.
HIGHS WILL BE IN THE MID TO UPPER 90S WITH HEAT INDICES FROM 105
TO 110 FROM LATE THIS MORNING INTO THE EARLY EVENING HOURS.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR AREAS EAST OF
THE MISSISSIPPI RIVER THROUGH THIS EVENING. ISOLATED THUNDERSTORMS
WILL BE POSSIBLE AS A COLD FRONT PUSHES SOUTH THROUGH THE AREA...
WITH THE BEST CHANCE FOR AREAS EAST OF THE MISSISSIPPI RIVER. DUE
TO THE HIGH AMOUNTS OF INSTABILITY AVAILABLE...SOME OF THE STORMS
THAT DO FORM ARE LIKELY TO BECOME SEVERE FOR SHORT PERIODS OF
TIME...CAPABLE OF LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT AND HUMIDITY LEVELS WILL REMAIN VERY HIGH THROUGH THURSDAY...
WITH HIGH TEMPERATURES FROM 95 TO 100 AND HEAT INDICES FROM 105 TO
115 EACH AFTERNOON AND EARLY EVENING.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS IN NORTHEAST MISSOURI
AND WEST CENTRAL ILLINOIS FOR WEDNESDAY. STORMS THAT DO FORM MAY
APPROACH SEVERE LIMITS DUE TO THE HIGH AMOUNTS OF MOISTURE AND
INSTABILITY THAT WILL BE AVAILABLE.

THE CHANCE FOR THUNDERSTORMS WILL RETURN AREAWIDE ON THURSDAY
NIGHT AND FRIDAY AS A COLD FRONT PUSHES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING...MAINLY FOR
AREAS EAST OF THE MISSISSIPPI RIVER.

ILZ058>060-064-065-069-070-074-079-099-102-MOZ065-072>075-191200-
BOND IL-CLINTON IL-CRAWFORD-FAYETTE IL-GREENE IL-JEFFERSON-
JERSEY IL-MACOUPIN IL-MARION IL-MONROE IL-MONTGOMERY IL-
RANDOLPH IL-ST. FRANCOIS-STE. GENEVIEVE-WASHINGTON-WASHINGTON IL-
530 AM CDT TUE JUL 18 2006

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 7 PM CDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ILLINOIS...SOUTHWEST ILLINOIS...EAST CENTRAL MISSOURI AND
SOUTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A DANGEROUS COMBINATION OF HEAT AND HUMIDITY IS EXPECTED TODAY.
HIGHS WILL BE IN THE MID TO UPPER 90S WITH HEAT INDICES FROM 105
TO 110 FROM LATE THIS MORNING INTO THE EARLY EVENING HOURS.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR AREAS EAST OF
THE MISSISSIPPI RIVER THROUGH THIS EVENING. ISOLATED THUNDERSTORMS
WILL BE POSSIBLE AS A COLD FRONT PUSHES SOUTH THROUGH THE AREA...
WITH THE BEST CHANCE FOR AREAS EAST OF THE MISSISSIPPI RIVER. DUE
TO THE HIGH AMOUNTS OF INSTABILITY AVAILABLE...SOME OF THE STORMS
THAT DO FORM ARE LIKELY TO BECOME SEVERE FOR SHORT PERIODS OF
TIME...CAPABLE OF LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT AND HUMIDITY LEVELS WILL REMAIN VERY HIGH THROUGH THURSDAY...
WITH HIGH TEMPERATURES FROM 95 TO 100 AND HEAT INDICES FROM 105 TO
110 EACH AFTERNOON AND EARLY EVENING.

THE CHANCE FOR THUNDERSTORMS WILL RETURN AREAWIDE ON THURSDAY
NIGHT AND FRIDAY AS A COLD FRONT PUSHES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING...MAINLY FOR
AREAS EAST OF THE MISSISSIPPI RIVER.

MOZ084-085-099-191200-
IRON-MADISON-REYNOLDS-
530 AM CDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS EVENING. STORMS
ARE NOT EXPECTED TO EXCEED SEVERE THRESHOLDS.

A HOT DAY IS EXPECTED IN THE AREA...AS TEMPERATURES REACH INTO THE
MID 90S...AND COMBINED WITH THE HUMIDITY...WILL RESULT IN HEAT
INDICES AROUND 100 DEGREES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT AND HUMIDITY LEVELS WILL REMAIN VERY HIGH THROUGH THURSDAY...
WITH HIGH TEMPERATURES IN THE MID TO UPPER 90S AND HEAT INDICES
APPROACHING 105 DEGREES EACH AFTERNOON AND EARLY EVENING.

THE CHANCE FOR THUNDERSTORMS WILL RETURN ON FRIDAY AS A COLD FRONT
PUSHES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

TES

In the hours before

Local storm report, Jul 18, 6:15 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
715 AM CDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     HAIL             2 NNW NOKOMIS           39.32N 89.30W
07/18/2006  E1.00 INCH       MONTGOMERY         IL   TRAINED SPOTTER

&&

TES
Local storm report, Jul 18, 6:41 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
741 AM CDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     HAIL             1 NE LITCHFIELD         39.19N 89.64W
07/18/2006  E1.00 INCH       MONTGOMERY         IL   TRAINED SPOTTER

&&

TES

The radar

The St Louis radar (KLSX), 101 km away, was scanning. The volume nearest the first event began at 13:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bond

When
July 18, 7:15 AM CST
Where
Bond County, Pocahontas
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.833, -89.533

A large tree limb was blown down. The tree limb knocked down a power line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523480.